Testimony, with English translation, of victims of the incident in Homs on Sunday
In the last 24 hours or so, activists have claimed that some sort of "toxic gas" or "chemical weapon" has been used against the city of Homs. The allegation appears to be based on acute respiratory symptoms among victims, soon after a series of shellings, reportedly from weapons of the Assad regime.
At this point, the activists making the claims do not know the exact ailments of the victims or what weapons have been used, but their fear is genuine.
Below we post the information which we have. We have not consulted doctors or arms specialists yet, but we will do so after compiling the available evidence.
Some of the images and videos below may be disturbing.
Al Jazeera English provides the first wave of evidence. According to their sources, seven people have reportedly died from this "toxic gas" attack:
Activists also told Al Jazeera that scores of others were affected in al-Bayyada neighbourhood. Side effects reported include nausea, relaxed muscles, blurred vision, and breathing difficulties.
Al Jazeera, citing "medics" says that this could be Sarin gas. We are not so sure --- here is a description of Sarin:
Initial symptoms following exposure to sarin are a runny nose, tightness in the chest and constriction of the pupils. Soon after, the victim has difficulty breathing and experiences nausea and drooling. As the victim continues to lose control of bodily functions, the victim vomits, defecates and urinates. This phase is followed by twitching and jerking. Ultimately, the victim becomes comatose and suffocates in a series of convulsive spasms.
Le Monde partially translates this video, which could throw cold water on the theory:
A video shot by activists and posted by the LCC shows a man lying gasping while a doctor places an oxygen mask on his face. "It is clear that this is a harmful gas, but we do not know what kind of gas it is. Anyway, this is not Sarin gas, "said the doctor.
Ruling out Sarin does not rule out a chemical weapon attack: The National points out that there are also other such weapons in the Assad arsenal.
Analyzing the Videos
In the first video posted by Al Jazeera, a man is in a field hospital, wearing an oxygen mask. He is choking on fluids, and he is gasping for air. However, he also appears to speak, and his nervous system appears to be intact enough to allow him to cough and move.
In the second video, posted below, the first victim appears to be in a far less active state. He does appear to move his hand at the very beginning of the clip, which would indicate that he is not in a coma. We see none of the "spasms," however, asssociated with Sarin.
The second victim appears between 1:41 and 2:41. His eyes have rolled back in his head and are not tracking stimuli properly. He is gasping for breath, and at one point he gags. He is conscious, but his behaviour is somewhat erratic, and he is weakly fighting his doctors, who are trying to give him an inhaler. He does not appear to be in control of himself, though there is no "twitching and jerking". It is possible that his nervous system has been affected by an agent of some sort, though it is also possible that a lack of oxygen to the brain is affecting his behaviour.
At 3:21 the video returns to the first man in the footage. Doctors explain his condition to the camera. The patient's gasping has changed, and he is now making other sounds.
Video of the second man, now unmoving and making a repetitive moaning sound, is followed by a third man whose eyes are not tracking and who is close to unresponsive.
The fourth patient is visited just before the 4:20 mark. It is hard to tell whether he is even alive.
The fifth patient, at 4:48, is in better condition than the others, speaking and responsive. However, he seems to have problems with his eyes.
There are videos of the funerals, but we have found no additional hard evidence from Homs. There are additional claims, including from high-profile activists, but these are at best second-hand reports:
Symptoms from toxic gas in #Homs, loss of fine & gross motors skills,apnea, confusion, temporarily blindless. 2 fatalities confirmed so far.— Um Farouk (@NaziqAlAbed) December 24, 2012
Other Factors to Consider
In the past, incendiary weapons have been mistaken for chemical gas attacks. This is because thermite --- the primary incendiary used in Syria --- burns at an extremely high heat over a prolonged period of time and releases many "gases", especially if it ignites other materials which may also produce gas when they melt. However, we have never seen this many people who were reportedly victims of such an attack.
We have also never seen symptoms like this reported in Syria.
It is possible that a new weapon has been used in Homs. However, it's also possible that these people were unfortunate in breathing the by-products of a weapon that has already been seen.
So the question remains: what was the weapon that caused such damage in this case?